Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 537, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Oct 4, 2021, 5:46 PM EDT for 4 counties in Virginia. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2021, 5:46 PM EDT (21:46 UTC)
- Expired
- Oct 4, 2021, 6:17 PM EDT
- In force
- 31 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, VA, Frederick County, VA, Shenandoah County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 53 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:59 PM EDT | TSTM WND DMG | 2 Ne Buckton, VA | TREE DOWN IN THE 1900 BLOCK OF GUARD HILL ROAD. |
| Oct 4, 6:01 PM EDT | HAIL 0.88 | 2 E Buckton, VA | |
| Oct 4, 6:02 PM EDT | TSTM WND DMG | Cedarville, VA | TREE DOWN ON CROOKED RUN ROAD NEAR STEEP HILL ROAD. |
| Oct 4, 6:03 PM EDT | TSTM WND DMG | Cedarville, VA | TREE DOWN IN THE 200 BLOCK OF ROCKLAND ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
912
WUUS51 KLWX 042146
SVRLWX
VAC043-069-171-187-042230-
/O.NEW.KLWX.SV.W.0537.211004T2146Z-211004T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
546 PM EDT Mon Oct 4 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
East central Shenandoah County in northwestern Virginia...
Southeastern Frederick County in northwestern Virginia...
Northern Warren County in northwestern Virginia...
Southwestern Clarke County in northwestern Virginia...
* Until 630 PM EDT.
* At 546 PM EDT, a severe thunderstorm was located near Strasburg,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Front Royal, Strasburg, Stephens City, Middletown, Boyce, Fort
Valley, Howellsville, White Post, Riverton, Reliance, Armel, Blue
Mountain, Nineveh, Bethel, Cedarville, Clary and Buckton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 7800 3897 7802 3895 7803 3894 7804
3893 7807 3889 7833 3902 7838 3915 7808
TIME...MOT...LOC 2146Z 250DEG 17KT 3898 7828
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BKF3 follow-up statements
467
WWUS51 KLWX 042159
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
559 PM EDT Mon Oct 4 2021
VAC171-042208-
/O.CAN.KLWX.SV.W.0537.000000T0000Z-211004T2230Z/
Shenandoah VA-
559 PM EDT Mon Oct 4 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHENANDOAH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3898 7800 3894 7805 3890 7829 3894 7831
3895 7830 3898 7832 3899 7832 3900 7833
3901 7831 3903 7832 3903 7831 3904 7832
3915 7808
TIME...MOT...LOC 2158Z 252DEG 16KT 3899 7822
$$
VAC043-069-187-042230-
/O.CON.KLWX.SV.W.0537.000000T0000Z-211004T2230Z/
Frederick VA-Warren VA-Clarke VA-
559 PM EDT Mon Oct 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN FREDERICK...NORTHERN WARREN AND SOUTHWESTERN CLARKE
COUNTIES IN NORTHWESTERN VIRGINIA...
At 558 PM EDT, a severe thunderstorm was located near Front Royal,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Front Royal, Stephens City, Middletown, Boyce, Howellsville, White
Post, Riverton, Reliance, Armel, Blue Mountain, Nineveh, Bethel,
Cedarville and Buckton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 7800 3894 7805 3890 7829 3894 7831
3895 7830 3898 7832 3899 7832 3900 7833
3901 7831 3903 7832 3903 7831 3904 7832
3915 7808
TIME...MOT...LOC 2158Z 252DEG 16KT 3899 7822
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BKF490
WWUS51 KLWX 042212
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
612 PM EDT Mon Oct 4 2021
VAC043-069-187-042230-
/O.CON.KLWX.SV.W.0537.000000T0000Z-211004T2230Z/
Frederick VA-Warren VA-Clarke VA-
612 PM EDT Mon Oct 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN FREDERICK...NORTHEASTERN WARREN AND SOUTHWESTERN
CLARKE COUNTIES IN NORTHWESTERN VIRGINIA...
At 612 PM EDT, a severe thunderstorm was located near Front Royal,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Front Royal, Boyce, Blue Mountain, Howellsville, White Post, Nineveh,
Armel, Bethel, Cedarville and Millwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3893 7819 3905 7824 3912 7806 3898 7800
3894 7805 3894 7806
TIME...MOT...LOC 2212Z 255DEG 17KT 3899 7813
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BKF489
WWUS51 KLWX 042217
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
617 PM EDT Mon Oct 4 2021
VAC043-069-187-042227-
/O.CAN.KLWX.SV.W.0537.000000T0000Z-211004T2230Z/
Frederick VA-Warren VA-Clarke VA-
617 PM EDT Mon Oct 4 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREDERICK...
NORTHEASTERN WARREN AND SOUTHWESTERN CLARKE COUNTIES IN NORTHWESTERN
VIRGINIA IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3893 7819 3905 7824 3912 7806 3898 7800
3894 7805 3894 7806
TIME...MOT...LOC 2212Z 250DEG 17KT 3900 7811
$$
BKFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:59 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Oct 4, 2:59 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 259 PM EDT Mon Oct 4 2021 .SYNOPSIS... Upper level low will bring showers through Tuesday morning. Upper level ridge will build over the region through mid week. Ridge starts breaking down by the end of the week as an upper level low lifts from the mid-Mississippi Valley to the Great Lakes. && .NEAR TERM /THROUGH TONIGHT/... Trough axis across the Catoctins earlier this morning has moved towards the Chesapeake Bay, subsidence briefly followed in behind it and kept only an isolated shower/thunderstorm around until the afternoon. Some showers and a rumble of thunder are present on the radar as of 19z. Shortwave energy this afternoon will bridge together with some locally potential unstable air for parts of the area. Showers and isolated thunderstorms are possible throughout much of the area throughout the afternoon and evening. Main areas of interest for potentially locally strong thunderstorms would be the far eastern counties of the eastern WV panhandle and central/NE MD. Climatologically higher PWs, CAPE >1000 j/kg, 20-25 knots bulk shear and higher 4hr updraft helicity probabilities across the aforementioned area may be enough to produce a locally isolated severe storm from late afternoon into the evening hours before subsiding. Showers will become more isolated in nature by the overnight hours as the shortwave moves through the area. After midnight, showers should be mostly confined to mainly along and east of the I-95 corridor. As showers subside and dewpoints remain high with light winds, some patchy fog is expected to develop across a large portion of the area. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Strong area of high pressure over the NE will work against a large upper level low pressure system situated over the Tennessee Valley by Tuesday. With high pressure interaction, fairly strong/moist easterly flow will prevail throughout the day on Tuesday. This will lead to an increase in shower potential. Strong forcing is not expected across the area along with lack luster instability parameters, alleviating the threat for thunderstorm potential. For Wednesday, a saturated air mass will remain in place with the upper level low pressure system to our SW continuing to move to the north. A stationary front will be hovered over our northern areas throughout the day. With the high pressure building from the north briefly, our western zones will have a better potential for showers throughout the day. A moisture axis will be pushed against the high pressure for those areas. Will continue to push low to middle end PoPs for the period and monitor the trends for any significant changes. && .LONG TERM /THURSDAY THROUGH MONDAY/... The closed off upper level low off to the southwest of our region will continue shifting northward on Thursday. Shortwave energy on the east side of the upper low will combine with a continued weak easterly flow to bring unsettled weather to areas along and near the Allegheny front through Friday. The track of the upper low remains uncertain due to a strong high pressure at the SFC and ridging aloft over the NE US. Depending on the strength and position of the high, the upper low track could shift further east or westward which would determine the best area for precipitation. The majority of our region may remain mostly dry with the areas west of I-81 most likely to experience precipitation at this time. This setup is also conducive for low stratus along with some patchy fog which may lead to some visibility issues especially during rush hour. Daytime and overnight temps should be limited due to overcast skies which means that statistical models and NBM will likely run high. The upper level low starts merging with large upper level ridge positioned over Canada this weekend and is forecast to get swept eastward over our region. A weak front / surface trough associated with the upper level low will move through our region on Saturday. Precipitation chances increase especially on Saturday due to the increased upper level forcing along with a general east to southeasterly flow. Afternoon and overnight temps will remain cooler with highs expected in the 70s and overnight lows in the 50s and lower 60s. The upper disturbance is forecast to be through our area by Sunday afternoon with weak high pressure building into the region to end the weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Additional rain showers will become scattered during the afternoon and evening. VCTS possible across MRB/MTN/BWI late this afternoon and evening with the possibility for IAD to see an isolated thunderstorm but confidence is low. After precipitation ends tonight, light winds and high dewpoints should allow some patchy fog to form with the possibility of dense fog across the NE portions of the area (BWI/MTN). Showers around Tuesday afternoon and evening near any of the terminals. A continued onshore flow will lead to low stratus forming over all terminals Thursday through Friday with subVFR restrictions likely. Rain will be possible for the MRB and CHO terminals due to the upper level low off to the west. The easterly flow is forecast to become more southeasterly as an upper level disturbance brings increasing chances for precipitation along with possible subVFR conditions. && .MARINE... Winds have diminished below SCA criteria for today and should continue over the next day or so. For the remainder of the afternoon and evening, a few showers and thunderstorms are possible across the northern portions of the Chesapeake Bay, yielding the potential for a few SMWs later this evening. Behind these showers tonight, marine fog may be possible tomorrow morning across the northern most zones of the bay. No marine hazards expected Tuesday afternoon and Wednesday. High pressure will be in control over our marine areas Thursday and Friday and sub-SCA conditions are expected at this time. && .TIDES/COASTAL FLOODING... Elevated/caution stages are expected much of the week due to persistent onshore flow. Minor flooding will be possible at some point, but confidence on timing remains low. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADM NEAR TERM...ADM SHORT TERM...ADM LONG TERM...JMG AVIATION...JMG/ADM MARINE...JMG/ADM TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Oct 4, 10:20 AM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1020 AM EDT Mon Oct 4 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-051430- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1020 AM EDT Mon Oct 4 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms capable of producing damaging winds will be possible late this afternoon and into this evening for areas mainly north of I-66 and US-50. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Slow moving storms may lead to isolated instances of flooding Tuesday afternoon into evening. There is a potential for heavy rain on Saturday, which may lead to isolated instances of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-051430- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1020 AM EDT Mon Oct 4 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms capable of producing damaging winds will be possible late this afternoon and into this evening for areas mainly north of I-66 and US-50. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Slow moving storms may lead to isolated instances of flooding Tuesday afternoon into evening. There is a potential for heavy rain, which may lead to isolated instances of flooding Friday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-051430- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1020 AM EDT Mon Oct 4 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a potential for heavy rain, which may lead to isolated instances of flooding Friday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.